JOLIET - Doctors are scrambling to stop people from using a cheap heroin knock-off.
The drug known as "Krokodil" comes from Russia and is growing in popularity across the U.S. Doctors say it can make a user's skin rot and actually take on a "scaly green" appearance.
The images are horrific, people with missing, and rotting flesh, in some cases down to the bone. Krokodil is extremely addictive and gives users a heroine like high.
Suspected cases surfaced in the U.S. last month in Utah and Arizona. Last week, five people showed up at a hospital in Joliet with similar symptoms. One person, a woman according to doctors, lost significant portions of her legs.
So far, none of the U.S. cases have been confirmed as being caused by Krokodil, but the doctor who treated the Joliet patients is convinced.
"It's a zombie drug" says Dr. Abhin Singla, an Internist and Addiction Specialist. "It literally kills you from the inside out. If you want a way to die, this is a way to die."
The drug first surfaced in Russia in the early 2000s and has grown in popularity. As many as 1 million Russians are estimated to use the drug.
"When you see these images, you think 'who would use this drug?'" The problem is it's much cheaper than heroin and relatively easy to make. Some of the ingredients include lighter fluid, paint thinner, and gasoline.
"One of the issues is that it's actually more addictive than morphine because it's almost ten times more potent."
According to the Joliet hospital their patients said they thought they were buying heroin.
"I think it's the tip of the iceberg" says Dr. Singla. "I think it's going to get a lot worse before it gets better. I think if it stays on the market long enough you're going to have people who are desperate addicts that can't support their heroin habit, but can utilize this drug not really caring about the consequences and get the same high for a third of the price."
But, the real price comes in the form of rotting flesh. The hope is the terrifying results of the drug are enough to convince people from using it.